The U.S. Food and Drug Administration (FDA) has issued safety information about popular antidepressant medication Celexa (generic name: citalopram hydrobromide).
Celexa is in the class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs), which make more of the brain chemical serotonin available to brain cells. In August 2011, the FDA issued a Drug Safety Communication stating that citalopram should no longer be used at doses greater than 40 mg per day because it could cause potentially dangerous abnormalities in the electrical activity of the heart.
In this current release, the FDA recommends:
Citalopram is not recommended for use at doses greater than 40 mg per day because such doses cause too large an effect on the QT interval (one of the electrical measures of heart activity) and confer no additional benefit.
Citalopram is not recommended for use in patients with congenital long QT syndrome, bradycardia (abnormally slow heart rate), hypokalemia (low levels of potassium in the blood), or hypomagnesemia (low levels of magnesium in the blood), recent acute myocardial infarction (heart attack), or uncompensated heart failure.
Citalopram use is also not recommended in patients who are taking other drugs that prolong the QT interval.
The maximum recommended dose of citalopram is 20 mg per day for patients with hepatic (liver) impairment, patients who are older than 60 years of age, patients who are CYP 2C19 poor metabolizers, or patients who are taking concomitant cimetidine (Tagamet) or another CYP2C19 inhibitor, because these factors lead to increased blood levels of citalopram, increasing the risk of QT interval prolongation and Torsade de Pointes.
If you are currently taking more than 40 mg per day of Celexa or the generic version of the drug (citalopram), talk with your doctor about whether this FDA warning pertains to you, especially if you have heart problems. Do not stop taking the drug without advice from your physician—going cold-turkey from Celexa and other SSRIs can cause serious health problems. A doctor will know how to step you down from the drug safely.